Maryland, 2021

Damaging Winds in Maryland, August 9, 2021

August 9, 2021 · NWS LWX · 3 events in 3 counties and zones

A cluster of thunderstorms produced a few downbursts from Northeast DC into nearby adjacent metro Maryland and over southeastern Anne Arundel County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cluster of thunderstorms produced a few downbursts from Northeast DC into nearby adjacent metro Maryland and over southeastern Anne Arundel County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 9, 1:50 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Mon Aug 9 2021

.SYNOPSIS...
Bermuda high pressure will be the dominant weather feature
through Friday A cold front will move into the area Saturday and
it will stall out nearby for Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure continues to spin off the New Jersey coast while
weak upper-level ridging builds overhead. High pressure remains
over the Atlantic while and upper-level trough digs into the
Great Lakes.

The high over the Atlantic has allowed for a southerly wind to
usher in warmer and more humid conditions. At the same time,
there is a surface trough overhead, and despite rising heights
this will likely be enough to combine with the unstable
atmosphere to trigger scattered showers and thunderstorms this
afternoon into this evening. Shear is weak, but moderate
instability and steep low-level lapse rates suggest that an
isolated severe storm cannot be ruled out. Also, with weak flow
aloft storms will be moving slowly, so an isolated instance of
flash flooding is possible.

Convection will wane later this evening due to the loss of
daytime heating. However, the trough over the Great Lakes will
build toward New England and weak shortwave energy associated
wit this will move into our area. This will bring some more
mid-level clouds overnight along with a possible shower. The
best chance for a shower will be across western areas, closer to
the shortwave energy. Patchy fog is possible overnight, but
widespread fog is not expected due to the increased mid-level
clouds.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The upper-level trough will pass through New England Tuesday and
Tuesday night and weak shortwave energy associated with this
will pass through the area during this time. High pressure over
the Atlantic will allow for a southerly flow to usher in hot and
humid conditions.

The heat and humidity combined with the shortwave energy will
bring the chance for showers and thunderstorms. A couple
stronger storms are possible due to higher amounts of CAPE from
the heat and humidity. Heat indices well into the 90s and lower
100s are most likely Tuesday, with the highest heat indices
around and east of Interstate 95. Confidence is too low for a
Heat Advisory at this time since it's most likely to be below
criteria, but either way it will be hot and humid.

Warm and humid conditions will persist Tuesday night as
convection wanes.

A zonal flow aloft will continue Wednesday through Wednesday
night in between a subtropical high over the southeastern CONUS
and an upper-level low over central Canada. Weak shortwave
energy will continue to pass through our area during this time.
High pressure will remain over the Atlantic, so more hot and
humid conditions are expected. Heat indices may be a touch
higher Wednesday compared to Tuesday with low-level temps
(925-850mb) progged to be about a 1-2C higher. This may be
enough for heat indices to approach advisory criteria (around
100 to 105 degrees, with the highest indices around and east of
Interstate 95).

The heat and humidity will lead to more instability, and that
combined with shortwave energy will bring the chance for
thunderstorms during the afternoon and evening hours. Some
storms may be strong to perhaps severe due to the higher amounts
of instability. Warm and humid conditions will persist overnight
Wednesday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Generally good agreement amongst the guidance in regards to the long
term period. Bermuda high pressure offshore is expected to strengthen
Thursday and Friday as heat and humidity increases as a result.
Daytime temperatures will be in the mid 90s for most with dew points
in the low to 70s. This will cause heat indices to range near 100
both days, especially for areas mainly east of the Blue Ridge.
With the added heat and humidity, will also lead to increased
chances for afternoon/early evening showers and thunderstorms
through the weekend. There appears to be a stronger signal for more
widespread and possible severe storms on Saturday as a cold front
approaches from the west. However uncertainty lies in regards to the
timing of the front and how quickly it clears the area. There's some
indication that the front may linger into Sunday which would lead to
more unsettled conditions. In any case, cooler temperatures are
likely over the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered thunderstorms are expected this afternoon and evening.
Locally gusty winds and brief subVFR conditions are possible.
Some low clouds or fog is possible overnight, but mid-level
clouds will keep the fog threat isolated. Did include MVFR vsbys
at KMRB overnight where confidence is highest for fog. Brief IFR
conditions are possible as well.

A southerly flow will continue through Wednesday night along
with the chance for thunderstorms each afternoon and evening.
VFR conditions are expected most of the time, but brief subVFR
conditions are possible in any t-storms. Patchy fog cannot be
ruled out during the late night and early morning hours each
day, but confidence is low.

Mostly VFR conditions are expected Thursday and Friday aside from
any afternoon/early evening convective activity which could briefly
reduce CIG/VSBYs. Winds will generally be out of the south.

&&

.MARINE...
A southerly flow will continue around high pressure through
Wednesday night. Southerly channeling will lead to SCA gusts,
especially during the nighttime hours. An SCA is in effect for
much of the Bay and lower Tidal Potomac late this afternoon
through tonight, and again Tuesday night. Additional SCA's may
be needed later Wednesday and Wednesday night.

Scattered thunderstorms are possible each day through Wednesday,
and gusty winds may accompany any thunderstorm that develops.

Southerly flow will lead to increased chances for SCA both Thursday
and Friday. Chances for afternoon/early evening showers and
thunderstorms will persist which may prompt the issuance of SMWs.
However confidence on this remains low at this time.

&&

.TIDES/COASTAL FLOODING...
Southerly winds will allow for higher anomalies to the south to
continue pushing north. This will cause water levels to be near
minor flood thresholds for the higher of the two high tide cycle
late tonight into Tuesday morning, mainly around Annapolis and
perhaps Washington DC. Confidence is too low for a headline at
this time due to the fact that the flow is light.

A southerly flow will lead to elevated water levels through the
latter portion of the week, but confidence for minor tidal
flooding is low since the flow will remain relatively light.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 8 AM EDT
     Tuesday for ANZ531-537-538.
     Small Craft Advisory until 8 AM EDT Tuesday for ANZ532>534-543.
     Small Craft Advisory from 6 PM Tuesday to 6 AM EDT Wednesday
     for ANZ532>534-537-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...MSS
AVIATION...BJL/MSS
MARINE...BJL/MSS
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 9, 4:06 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
506 PM EDT Mon Aug 9 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-102115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
506 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A slow-moving thunderstorm is possible through the early evening,
which could lead to an isolated instance of flooding in the
Baltimore-Washington Metropolitan Area. A severe storm capable of
producing damaging wind gusts is possible as well through early
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index values of 100 to 105 are possible during the afternoon
hours Wednesday through Saturday.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Please send any reports of wind damage or flooding to the National
Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-102115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
506 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A slow-moving thunderstorm is possible through the early evening,
which could lead to an isolated instance of flooding. A severe
storm capable of producing damaging wind gusts is possible as well
through early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index values of 100 to 105 are possible during the afternoon
hours Wednesday through Saturday, especially near and east of
Interstate 81.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Please send any reports of wind damage or flooding to the National
Weather Service.

MDZ001-501-502-VAZ503-504-WVZ501>506-102115-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
506 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A slow-moving thunderstorm is possible through the early evening,
which could lead to an isolated instance of flooding. A severe
storm capable of producing damaging wind gusts is possible as well
through early this evening. The strongest storms are most likely
over the Allegheny Highlands in West Virginia and western
Maryland.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Please send any reports of wind damage or flooding to the National
Weather Service.

The radar

The Sterling radar (KLWX), 52 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
August 9, 5:33 PM EST
Where
Prince George'S County, 0.75 mi SSW of Greenbelt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.990, -76.884

Several trees blew down in the Greenbelt area. A tree blew down near the I-95/I-495 Capital Beltway/MD-450 Annapolis Road interchange. A tree blew down onto northbound I-95/I-495 Capital Beltway Outer Loop at Exit 22A/MD-295 Baltimore-Washington Parkway. A tree blew down on northbound MD-295 Baltimore-Washington Parkway near I-95/I-495 Capital Beltway. A tree blew down on northbound MD-295 Baltimore-Washington Parkway at Good Luck Road. A tree blew down on northbound MD-295 Baltimore-Washington Parkway near MD-410 Riverdale Road.

Thunderstorm Wind, Anne Arundel

When
August 9, 5:51 PM EST
Where
Anne Arundel County, 0.78 mi S of South River
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.889, -76.598

Several trees blew down northwest of Galesville, including near the intersection of MD-2 Solomons Island Road and Mill Swamp Road.

Thunderstorm Wind, Montgomery

When
August 9, 6:28 PM EST
Where
Montgomery County, 0.42 mi ENE of Capitol View Park
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.022, -77.042

Several trees and power lines blew down in the Bethesda and Silver Spring area. Power lines blew down in the 1900 block of August Drive. A tree blew down on southbound I-270 Washington National Pike before MD-355 Rockville Pike. A tree blew down on southbound I-270 Washington National Pike past Exit 1/southbound MD-187 Old Georgetown Road. A tree blew down on westbound I-495 Capital Beltway Outer Loop at Exit 36/MD-187 Old Georgetown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965232, 965233, 965234.